This section provides a detailed perspective on the TCM perspective on drug use for practitioners who want a deeper understanding of the effects of drug/alcohol use and how diet can assist in the recovery process.
These explanations are simply suggestions of what effects individual drugs may be having on the body/mind. A skilled practitioner will assess an individual and how they are reacting to the use of one or more drugs/medications. This will inform their treatment.
Substances with psychotropic effects alter the state of consciousness or shen (spirit). Euphoria and hyper-exhilaration are experienced but long-term use (or abuse) can lead to disturbances of the shen, manifesting as mood disturbance, dream-disturbed sleep, insomnia and a red tongue tip. These symptoms and signs are reflective of an excess of heat in the Heart, which, if untreated, will eventually turn into Heart fire.
Over time, substance abuse can lead to an increased tolerance of the drug, and a need to have it to feel normal. When the substance is not taken, and withdrawal symptoms occur, this is called dependence. These symptoms and signs can include anxiety, depression, chills and fever, difficulty in falling asleep, and a wiry pulse. The substance is used again to relieve these symptoms, in a self-medicating fashion.During acute withdrawal, the person has symptoms of Liver qi stagnation. Re-administration of the substance shifts to Heart excess. See figure 1.
Some drugs give only an initial experience of euphoria, and the user continues to take the substance in an attempt to recreate that feeling. This approach can lead to a rapid development of tolerance, and the Heart excess quickly shifts to Liver excess. Intense periods of using or binging, produces both Heart and Liver excess, leading to an agitated Shen/spirit, and the return of withdrawal symptoms.
Each drug varies in the time it takes to shift from Heart excess to Liver qi stagnation. While crack cocaine and benzodiazepines, such as Valium, produce a rapid shift, opiates produce this change much more slowly. Either way, this pattern leads the user to keep taking the drug in order to avoid the discomfort of Liver stagnation symptoms. Chronic use, and its effects on the Heart, can lead to a deficiency in Heart qi. This can manifest with a pale face, shortness of breath, sweating outside of exertion, palpitations, a pale and flabby tongue, and a weak pulse. Excessive sweating can further injure the fluids, resulting in Heart yin deficiency. See figure 2.
Cocaine is warm and dispersing, and severely plunders yin and jing (essence). It strongly promotes the development of Liver qi stagnation. Crack cocaine is especially rapid in its shifting of Heart excess to Liver excess.
Amphetamines are also warm and dispersing, severely plundering yin and jing. Stimulants, especially methamphetamine, are preserving of yang in the initial stages of use, giving a false sense of yang excess. This manifests as hyper-sexuality, which can become the driving force behind the addiction. Excessive sexual activity leads to further depletion of Kidney yin, exacerbating false yang.
Opiates cause a slower change from Heart excess to Liver excess. Heroin, methadone and morphine often result in shaoyang disharmonies, with chills and fever, and are more likely to cause Liver-Spleen disharmony. Methodone is a synthetic opioid drug, and like other opiates, it causes severe Kidney yin deficiency. See figure 3.
* Methadone, however, seems to cause more intense back pain and a dry mouth though decreased saliva (xerostomia). Good dental hygiene is extremely important when taking methadone for the following reasons. The syrup, which delivers the dose, contains sugar and the saliva which, assists in combating bacteria on the teeth and gums, is decreased, giving a greater susceptibility to developing serious tooth decay. See the following link for more information and tips on good dental hygiene: http://www.thewomens.org.au/uploads/downloads/oldCMSFolders/emplibrary/wads/DentalHealth.pdf
Chronic substance abuse inevitably leads to Kidney yin deficiency. See figure 4.
Kidney yin deficiency is more often associated with opiate addiction, than stimulant use. Other organs, such as the Lung and Liver, are insufficiently nourished when there is a deficiency of Kidney yin. Where there is Liver excess, Kidney yin deficiency can lead to Liver yang rising. See figure 5.
Severe Heart heat and Liver excess, with severe yin deficiency, can lead the substance-user to behave in a hostile or potentially destructive manner. Liver fire may lead to violent behaviour.
In a TCM consultation, assessment involves observation, questioning, looking at the tongue and taking the pulse. A diagnosis is reached and treatment principle decided upon. Treatment can include herbs, dietary guidelines and acupuncture.
Acute problems (less than 6 months) may resolve relatively quickly with treatment, while chronic issues may take some months or even years to alleviate, with a sense of wellbeing returning slowly but surely.
Important Note: Although the information in this section was written by a registered Traditional Chinese Medicine practitioner, The Buoyancy Foundation of Victoria accepts no legal responsibility nor liability for any errors or omissions. The information in this section is presented as is, for educational purposes only. As with any medical matter, always consult your healthcare professional before acting on any health-related information.
Given, S. (1997). “Understanding addiction according to Traditional Chinese Medicine.” Journal of Chinese Medicine 54:12-16.
Maclean, W. and Lyttleton, J. (2003). Clinical Handbook of Internal Medicine The Treatment of Disease with Traditional Chinese Medicine (Volume 2, Spleen and Stomach). Penrith South, NSW, Australia, University of Sydney.
Pitchford, P. (2002). Healing with Whole Foods: Asian Traditions and Modern Nutrition, third edition. California, Berkeley, North Atlantic Books.